Tapering off opioids: When and how
Medically reviewed by Drugs.com. Last updated on May 20, 2021.
When it's time to stop using the opioid medication
Opioids are powerful painkillers. Despite the risks associated with opioid use — including high rates of abuse, addiction and accidental overdose — they may still be the best option in certain situations, such as for acute, short-term pain.
Your doctor may prescribe opioids to help you get through a few days of severe pain after surgery or a traumatic injury. Opioid medications also play an important role in treating cancer-related pain and, rarely, chronic, noncancer pain when other treatments haven't worked.
If you've taken opioids for less than two weeks, you should be able to simply stop these medications as soon as your prescribed course of pills runs out, if not before. Ask your doctor if you're not sure when you can stop your medications.
If you've taken opioid medications for more than two weeks, you may need to stop using these medications as soon as possible to prevent serious consequences. Common signs that it's time to get off opioids include serious side effects, reduced pain relief from the same dose of medications over time (tolerance), or behaviors that raise concerns about misuse, abuse or addiction.
Don't try to go cold turkey on your own. Opioid withdrawal can be dangerous, and symptoms can be severe. When it's time for you to stop taking opioids, ask for your doctor's help to develop a medication withdrawal plan (called a taper) that gradually reduces the amount of medication you take. Depending on the type and dose of the drug you've been taking and how long you've been taking the drug, it may take weeks or even months to gradually and safely reduce your dose and get off your opioid medication.
Stopping opioids can be difficult, but you can do it. You're much more likely to succeed if you partner with your doctor and your health care team, plan your taper schedule, manage your symptoms, and learn alternative ways to cope with pain.
Not sure if your medication is considered an opioid?
Some examples of the many opioid medications on the market today include:
- Hydrocodone (Hysingla ER, Zohydro ER)
- Hydrocodone-acetaminophen (Anexsia, Norco)
- Fentanyl (Actiq, Duragesic, Fentora)
- Oxycodone (OxyContin, Roxicodone, others)
- Oxycodone-acetaminophen (Percocet, Roxicet, others)
Ask your doctor if you don't know whether your pain medication is an opioid.
What a safe opioid taper involves
The right length for an opioid taper varies with each person and each medication. Your doctor should prescribe an opioid taper schedule that addresses your medical needs while minimizing risks to your health.
During your opioid taper, your doctor may:
- Regularly monitor your pulse, blood pressure and temperature
- Request urine or blood samples to check the type and amount of medication or other substances in your system
- Ask for your permission to speak with your other health care providers, pharmacist or family members to get information that may help with your medication taper
- Introduce other pain therapies as needed
- Prescribe other types of medications to help you manage withdrawal signs and symptoms such as sleep, appetite and mood disturbances
Follow your withdrawal plan closely, especially your doctor's instructions about how and when to take medications during the taper. Although you may be eager to reach your goal, your body needs time to adjust to lower levels of opioids, and then to none at all. A step-by-step reduction in your dose helps this process go smoothly and helps ease the discomfort you may feel as you stop taking opioids. It also allows you to practice new skills to manage pain and other chronic symptoms.
You may be tempted to take more medication than your taper requires. Don't supplement your taper with additional medications from home, visits to the emergency room, or with alcohol or street drugs. If you feel the need to supplement, contact your health care team.
Some people experience withdrawal when they stop or reduce the use of opioid medication. Symptoms may vary, depending on several factors, such as which medication you're taking and the length of use. Tapering can help reduce or eliminate withdrawal signs and symptoms.
Signs and symptoms of withdrawal include:
- Runny nose, watery eyes and yawning
- Restlessness or anxiety
- Irritability or mood disturbances
- Increased pain
- Goose bumps on the skin, chills or sweating
- Stomach cramps
- Nausea, vomiting or diarrhea
- Muscle cramping or aches and joint pain
- Tremors or muscle twitching
- Rapid heart rate
- Blood pressure changes
- Trouble sleeping
- Thoughts of suicide
If you experience withdrawal symptoms, tell a member of your health care team right away. Follow all instructions you receive about managing withdrawal symptoms.
Unless you're instructed otherwise, you may also find these tips helpful:
- Drink more water or other liquids than usual.
- Eat regular nutritious meals.
- Use deep-breathing and stretching exercises, as instructed.
- Exercise in moderation (for example, walking).
- Do something to relax (for example, practice relaxation techniques, listen to music or read).
- Use distraction (for example, humor or talking to someone with a positive outlook).
- Use positive self-talk. Tell yourself "I can do this" or "This is only temporary."
The key role of social support
Talk with your doctor if the taper process becomes difficult. Your health care team can assist and encourage your success.
Your doctor may recommend combining your taper with counseling on medication use. Counseling can help you learn strategies to cope with stress, identify early warning signs of relapse and avoid opioid use. Depending on your pattern of medication use, your doctor may recommend continued chemical dependence counseling after you've completed your opioid taper.
In addition, you may find it helpful to join a substance misuse support group (for example, Narcotics Anonymous) or talk with your religious or spiritual advisor.
Considering opioid use in the future
Someday you may face an acute problem such as injury or surgery. If you've successfully tapered off opioid pain medication in the past, taking opioids for a brief time — with guidance from your doctor — may be appropriate. Discuss all your medication and pain management options, including pros and cons, with your doctor.
Let your doctor know whether you had any trouble tapering off opioids in the past. He or she may recommend alternate pain medication, especially if you have a chronic pain condition.